Isotretinoin and etretinate are synthetic derivatives of vitamin A widely used in the treatment of dermatological diseases, mainly those affecting keratinization. They have numerous side-effects, among which the rheumatic symptoms are not the most common or the most severe. The main skeletal adverse reaction of retinoids is hyperostosis. It mainly occurs with protracted treatments and high dosages, and its incidence may exceed 80% after a few years of administration. Hyperostosis is axial, located in the cervical and thoracic spine, and may be responsible for limitation of movement; in the appendicular bone, enthesopathies occur at the foot, pelvis, hip, and less commonly the shoulder and elbow. They are usually mild and asymptomatic. The radiological appearance is very similar to diffuse idiopathic skeletal hyperostosis. Isotretinoin tends to be responsible for axial involvement, etretinate for peripheral locations. The other skeletal side-effects are uncommon and include periosteal proliferation, calcification of the interosseous membrane of the forearm and diffuse radiological bone hyperlucency. In children, premature epiphyseal closure is very rare. About 20% of patients complain of musculoskeletal pain and arthralgias. A few cases of true arthritis have been reported. Retinoids may be responsible for muscular damage and an abnormality of muscular tone resembling the stiff-man syndrome. Some cases of necrotizing vasculitis and three cases of Wegener's granulomatosis have been observed in patients treated with retinoids. Except for these latter arguable cases, rheumatoid syndromes due to retinoids are rather benign, and should not be an obstacle to the future development of their therapeutic utilization.